Alert archive / Tennessee / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Nashville, TN

May 1, 200837 counties in Tennessee

NWS Nashville, TN issued this red flag warning at May 1, 2008, 7:40 AM CDT for 37 counties in Tennessee. It took effect at May 1, 2008, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2008, 7:40 AM CDT (12:40 UTC)
In effect from
May 1, 2008, 12:00 PM CDT
Expired
May 1, 2008, 7:00 PM CDT
In force
7 hr
Issued by
NWS Nashville, TN
All 37 counties

Bedford County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Hardin County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Lincoln County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2241 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KOHX 011240
RFWOHX

RED FLAG WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
740 AM CDT THU MAY 1 2008

...RED FLAG WARNING FOR MIDDLE TN DISTRICTS 4 AND 5 FOR STRONG
SOUTH WINDS AND LOW HUMIDITIES...

THE PRESSURE GRADIENT WILL TIGHTEN TODAY AS A FRONTAL SYSTEM OVER
THE NATIONS MID SECTION MOVES TOWARD TN. AS THE SOUTHERLY WIND
SPEEDS INCREASE...A RAPID WARM UP WILL ALLOW FOR MIN RH VALUES TO
FALL INTO THE MID TO UPPER 20 PERCENT RANGE IN MANY AREAS.

TNZ005>011-023>034-056>066-075-078-092>096-020000-
/O.NEW.KOHX.FW.W.0003.080501T1700Z-080502T0000Z/
FIRE WEATHER ZONE DISTRICT 5 NORTH
CHEATHAM-DAVIDSON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-
RUTHERFORD-STEWART-SUMNER-WILLIAMSON-WILSON-
FIRE WEATHER ZONE DISTRICT 4
CANNON-CLAY-CUMBERLAND-DE KALB-FENTRESS-JACKSON-MACON-OVERTON-
PICKETT-PUTNAM-SMITH-TROUSDALE-WARREN-WHITE-
FIRE WEATHER ZONE DISTRICT 5 SOUTH
BEDFORD-GILES-HARDIN-HICKMAN-LAWRENCE-LEWIS-LINCOLN-MARSHALL-
MAURY-PERRY-WAYNE-
740 AM CDT THU MAY 1 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR TN DISTRICTS 5 NORTH...5 SOUTH AND DISTRICT 4...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

BY THIS AFTERNOON...20 FT WIND SPEEDS IN THE 15 TO 20 MPH RANGE
WILL COMBINE WITH MIN RH VALUES IN THE 24 TO 28 PERCENT RANGE.
HIGHER DEW POINTS AND LOWERING TEMPERATURES WILL END THE RED FLAG
THREAT LATER THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

21

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this red flag warning went out at May 1, 3:05 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 1, 3:05 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
305 AM CDT THU MAY 1 2008

.DISCUSSION...
LATEST ANALYSIS SHOWING TIGHT SURFACE LOW ACROSS WEST NE/KS...WITH CENTER
OF HIGH OVER THE MID-ATLANTIC. CWA NOW MOVING INTO TIGHT GRADIENT BETWEEN.
ALOFT...WEAK RIDGING CONTINUES.

CWA WILL MOVE FURTHER INTO TIGHTER PRESSURE GRADIENT TODAY...LEADING TO
STRONG WAA AND GUSTS NEAR OR ABOVE 35 MPH. AT THIS TIME...WILL ISSUE SPS
TO ADDRESS WINDS. TIGHT SFC LOW WILL DRAW INTO IA...WITH UL LOW JUST BEHIND
TONIGHT...WHICH WILL KEEP THE AREA IN WARM SECTOR WHILE WEAK MOISTURE
ADVECTION BEGINS. WARM FRONT AROUND 12Z FRI WELL IN THE OH VALLEY...WITH
APPROACHING COLD FRONT NEARING ARKLATEX.

MOISTURE ADVECTION WILL STRENGTHEN FRIDAY AS SFC FRONT ADVANCES TO THE MS
RIVER VALLEY AND ML/UL LOWS HEAD FOR THE GREAT LAKES. INCREASING INSTABILITY
AND LL FORCING WILL BEGIN TO SET OFF SCATTERED SHWRS/TSTMS...ESPECIALLY IN
THE AFTERNOON...WITH CONVECTION MINIMAL PLATEAU. MAIN BRUNT OF SYSTEM EXPECTED
LATE FRIDAY...LARGELY OVERNIGHT...INTO EARLY SATURDAY AS FRONTAL BOUNDARY
PASSES. INGREDIENTS AT THIS POINT COULD BRING LOCALLY SEVERE THUNDERSTORMS
TO AREAS MAINLY WEST OF THE PLATEAU.

DRYING COMMENSES SATURDAY NIGHT AND THAT DRY TREND CONTINUES INTO MID-WEEK
AS SHARP EASTERN US ML/UL TROUGHS DRIFT EVER SO SLOWLY EAST...AS DO SFC/LL
HIGHS. NO POPS PLANNED SATURDAY NIGHT-WEDNESDAY AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      80  61  79  62 /  10  10  30  80
CLARKSVILLE    79  62  78  59 /  10  10  40  80
CROSSVILLE     77  56  78  57 /  10  10  20  50
COLUMBIA       81  61  79  61 /  10  10  30  80
LAWRENCEBURG   82  61  80  61 /  10  10  30  80
WAVERLY        79  61  78  59 /  10  10  40  80

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, May 1, 5:30 AM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 1 2008

TNZ005>009-022>029-056>062-075-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-
LAWRENCE-GILES-
530 AM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT MAY BRING SEVERE THUNDERSTORMS TO THE AREA LATE
FRIDAY NIGHT INTO EARLY SATURDAY MORNING. DAMAGING WIND IS THE
MAIN THREAT BUT ISOLATED TORNADOES MAY SPIN UP ALONG AN EXPECTED
LINE OF STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

TNZ010-011-030>034-063>066-077>080-021030-
CLAY-PICKETT-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-CANNON-DEKALB-
WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
530 AM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT INTO SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Special weather statement, May 1, 3:34 AM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
334 AM CDT THU MAY 1 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-012200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
334 AM CDT THU MAY 1 2008

...BREEZY CONDITIONS EXPECTED FOR THE MID STATE TODAY...

AS A FRONTAL SYSTEM OVER THE NATIONS MID SECTION MOVES EASTWARD TODAY...
PRESSURE GRADIENTS AND WIND SPEEDS ARE EXPECTED TO INCREASE. BY
LATE MORNING...WIND SPEEDS IN THE 15 TO 25 MPH RANGE CAN BE
EXPECTED. FURTHERMORE...AS ADDITIONAL MIXING TAKES PLACE THIS
AFTERNOON...WIND GUSTS OF UP TO 35 MPH WILL BE POSSIBLE. WIND
SPEEDS SHOULD BEGIN TO DECREASE LATE THIS AFTERNOON.

GIVEN THE BREEZY CONDITIONS...BE SURE TO SECURE ANY LIGHTWEIGHT
AND LOOSE OUTDOOR OBJECTS. BOATING IS NOT RECOMMENDED AS LAKE
SURFACES WILL BE RATHER CHOPPY. ADDITIONALLY...DRIVERS OF HIGH PROFILE
VEHICLES SHOULD TRAVEL WITH CAUTION AS CROSS WINDS CAN MAKE FOR
DIFFICULT DRIVING CONDITIONS.

21

Nearby

Red Flag Warnings in Tennessee, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.